In Georgia and throughout the entire United States, the opioid abuse epidemic continues. Many people begin using opioids via a doctor’s prescription and then move on to illicit opioids when they become dependent on the substance. Abusing opioids comes with a high risk of overdose. To address the increasing number of opioid overdoses, the nasal spray Narcan was developed. Narcan can reverse the effects of opioid overdose and save a person’s life.
Which Drugs are Considered Opioids?
Opioids are prescribed to control severe pain, such as after surgery. They work by interfering with the opioid receptors in the brain cells to not only dull pain but cause the user to experience a sense of pleasure. It’s this euphoria that leads to a person wanting to continue their use and often becoming addicted.
Many drugs are classified as opioids. These include:
Signs of an Opioid Overdose
A person being unresponsive after using opioids is a common sign of an opioid overdose, but there are other indicators as well, such as:
- Cold and clammy skin
- Small or constricted pupils
- Trouble walking or talking
- Breathing that is shallow or stops completely
- Making gurgling sounds
If you notice that someone is showing signs of an overdose, seek help immediately. Under the Medical Amnesty Law of Georgia, victims of an overdose and those reporting it are protected if they call and seek medical assistance at the scene of an overdose. Never hesitate to reach out for help if someone is overdosing, since every step you take can save their life.
What is Narcan?
In the event of an overdose, first responders will likely administer Narcan. Narcan contains the active drug naloxone. It works by quickly returning the person to consciousness and stabilizing their breathing. Naloxone can be administered via injection or as a nasal spray.
Narcan can be used for both children and adults. It begins working right away by blocking the receptors that opioids bind to; more than one dose of Narcan may be needed to return the person to breathing normally. Those who are administered Narcan may experience various side effects that range from mild to severe. Not every person will experience the same side effects. Some side effects may include:
- Dry or stuffy nose
- Nasal swelling
- Muscle spasms
- Allergic reaction
- Opioid withdrawal symptoms such as pain, aches, or fatigue
Signs of an allergic reaction to Narcan may include:
- Itchy skin
- Skin rash
- Swelling or flushing of the skin
In more severe reactions, the person may experience swelling of the lips, eyelids, feet, or hands. A person may also experience trouble breathing due to swelling of the mouth, tongue, or throat.
Call your doctor or go to your nearest emergency room if you are experiencing signs of an allergic reaction.
How to Get Narcan in Georgia
Georgia’s Department of Health recognizes that there is an opioid emergency in the state and offers access to naloxone. If you or a loved one abuses opioids, it is recommended to keep Narcan close by in case of an overdose since it can reverse the overdose and prevent death.
In Georgia, there are two ways to access a naloxone rescue kit from a pharmacy:
- You can get a prescription from your doctor and take it to a pharmacy that stocks naloxone.
- You can go directly to your local pharmacy and request a naloxone kit. Under Georgia’s standing order, a prescription is not necessary in order to obtain a kit.
Twin Lakes Recovery Center is Here to Help
If you or a loved one struggles with opiates, our dedicated staff is ready to help you get on the path to long-term recovery. To learn more about Twin Lakes Recovery Center’s detox and treatment programs, such as medically supervised drug detox to help with opioid withdrawal, contact us today.